Alert archive / Oklahoma / Tornado Warnings in 2001

Tornado Warning 11, NWS Norman, OK

May 4, 2001Cotton County, Oklahoma

NWS Norman, OK issued this tornado warning at May 4, 2001, 5:12 PM CDT for Cotton County, Oklahoma. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 4, 2001, 5:12 PM CDT (22:12 UTC)
Expired
May 4, 2001, 5:45 PM CDT
In force
33 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cotton County, OK

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 2:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2001-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2001-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 042212
TOROKC
OKC033-042245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
512 PM CDT FRI MAY 4 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  COTTON COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 545 PM CDT

* AT 512 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO 5 MILES SOUTHWEST OF WALTERS...
  MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE WALTERS

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

LAT...LON 3438 9845 3427 9838 3442 9814 3448 9826

CJS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 4, 2:02 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, May 4, 2:02 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
202 PM CDT FRI MAY 4 2001

VERY ACTIVE WX PATTERN TO PERSIST ACROSS MUCH OF THE FORECAST AREA
THRU THE WEEKEND.  UPPER LOW TO OUR WEST HAS MOVED ONLY SLOWLY SEWD
THRU THE PAST 24 HRS AND IS NOW LOCATED OVR NERN AZ.  MEANWHILE..
UPPER LOW OVR BAJA HAS BEGUN TO SHEAR OUT AND IS ACCOMPANIED BY AN
80+ KT SPEED MAX NOSING INTO SW TEX ATTM.

HAVE BEEN WATCHING THE SITUATION FOR THIS AFTERNOON/EVENING WITH
INCREASING INTEREST ALL MORNING.  PARAMETERS FOR A SVR WX EPISODE
THIS EVENING APPEAR TO BE COMING TOGETHER ACROSS THE SRN SECTIONS OF
THE FA ATTM. SUBTROPICAL SPEED MAX IS ENHANCING DEEP LAYER
SHEAR..AND AS LOW LEVEL FLOW BACKS THRU THE AFTERNOON SHEAR WILL
ONLY GET BETTER..ESP 0-1KM.  DESPITE WEAKER LAPSE RATES..CAPES ARE
APPROACHING 2000 J/KG WITH LOW BOUNDARY LAYER T/TD SPREADS.  THIS
ENVIRONMENT IS NOT THAT DISSIMILAR TO A FEW DAYS LAST OCTOBER THAT
PRODUCED SEVERAL SMALL TORNADIC SUPERCELLS..AND WUDNT BE SURPRISED
TO SEE SOMETHING SIMILAR TODAY.  SEVERAL CELLS IN NC TEX ARE ALREADY
EXHIBITING LOW LEVEL ROTATION IN EXCESS OF 40 KTS - AND LATEST KFDR
VAD WIND PROFILE LOOKS TO BE VERY SUPPORTIVE OF SUPERCELLS.

EXPECT CONVECTION TO EVOLVE INTO AN MCS THAT WILL SWEEP MUCH OF THE
ERN 2/3 OF THE FA OVERNITE.  SOME LOCALLY HEAVY RAINFALL IS
LIKELY..BUT EXPECT HEAVIEST AMOUNTS TO THE EAST OF LAST NITE.  MUCH
OF CENTRAL OK HAS NOT SEEN MUCH RAIN FOR NEARLY 2 WEEKS AND SHUD BE
ABLE TO HANDLE FARILY DECENT RAINS WITHOUT MUCH TROUBLE..SO DO NOT
PLAN ON A FLASH FLOOD WATCH ATTM.  WILL LIKELY LET WATCH FOR WRN CWA
EXPIRE WITH AFTERNOON PACKAGE ISSUANCE.

MORNING CONVECTION EXPECTED TO MOVE EAST OF THE AREA IN TIME TO
ALLOW RECOVERY ON SAT AFTERNOON..AND AS UPPER SYSTEM BRUSHES ACROSS
INSTABILITY AXIS SAT AFT/EVE..ANOTHER ROUND OF SVR IS LIKELY. /SEE
LATEST SWODY2 FOR DETAILS/ 12Z ETA IS EVEN MORE DEFINITIVE THAN YDAY
IN SWINGING A TRAILING SHORTWAVE TROF INTO THE SRN PLAINS SUN
AFT/EVE..AND THIS LOOKS INCREASINGLY LIKE ROUND 3 FOR SVR AS
FRONT/DRYLINE WILL STILL BE IN THE AREA WITH HEALTHY INSTABILITY YET
AGAIN IN PLACE BY 00Z MON.

FRONT FINALLY LOOKS TO CLEAR THE AREA ON MONDAY WITH LOW LEVEL
RIDGING BUILDING INTO THE AREA.  WE ARE STILL SOMEWHAT SKEPTICAL ON
HOW FAR FRONT WILL BE ABLE TO PUSH SWD SINCE MEDIUM RANGE MODELS ALL
HINT AT SOME SORT OF MID LEVEL TROFFING HANGING IN THE AREA FOR MUCH
OF THE WEEK.  SEEMS AS THOUGH TSTORM CHANCES WILL RETURN TO WRN
SECTIONS THURS/FRI IN WEAK DRYLINE REGIME..AND MAY NEED TO MONITOR
TUES/WED FOR POPS AS WELL IF MOISTURE DOES NOT GET SCOURED OUT
CLEANLY BY FRONT ON MONDAY.
 MILLER

FIRST CUT AT NUMBERS..
OKC   62  77  61  80 /   +  60  70  40
HBR   60  80  58  83 /  60  40  60  40
SPS   61  80  62  84 /   +  60  60  40
GAG   56  80  53  83 /  40  40  60  40
PNC   62  77  61  80 /   +  60  60  40
DUA   64  77  64  79 /  60  80  60  60

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, May 4, 1:00 PM CDT, 4 hours 12 minutes before
OKZ004>048-050>052-TXZ083>090-042000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT FRI MAY 4 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN
NORTH TEXAS. THE SLIGHT RISK AREA WILL BE SOUTH AND WEST OF A LINE
FROM SAYRE... TO CLINTON... TO OKLAHOMA CITY... TO MADILL. ALTHOUGH
LARGE HAIL AND STRONG WINDS WILL BE THE PRIMARY THREATS... ISOLATED
TORNADOS WILL ALSO BE POSSIBLE. THERE IS ALSO A POSSIBILITY OF HEAVY
RAINFALL ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THROUGH
TONIGHT.

AN UPPER LEVEL LOW PRESSURE AREA NEAR THE FOUR CORNERS AREA WILL
MOVE SLOWLY EAST THIS AFTERNOON AND TONIGHT. DISTURBANCES ALOFT
ASSOCIATED WITH THIS FEATURE WILL MOVE OVER TEXAS AND OKLAHOMA
THROUGH TONIGHT AND CONTINUE THE PERIODS OF SHOWERS AND
THUNDERSTORMS.

AS AN UPPER DISTURBANCE APPROACHES THE AREA LATE THIS AFTERNOON AND
EVENING... THE VERTICAL WIND PROFILE WILL BECOME MORE FAVORABLE FOR
SEVERE THUNDERSTORMS. EXTENSIVE CLOUD COVER ACROSS THE REGION DURING
MUCH OF THE DAY HAS LIMITED THE INSTABILITY. HOWEVER... INCREASING
LOW LEVEL MOISTURE...COMBINED WITH A FEW BREAKS IN THE CLOUDS LATER
THIS AFTERNOON... MAY PROVIDE ADEQUATE INSTABILITIES TO SUPPORT A
FEW SEVERE THUNDERSTORMS.

MEANWHILE... THE PERSISTENCE OF SHOWERS AND THUNDERSTORMS ACROSS
WESTERN PORTIONS OF OKLAHOMA AND NORTH TEXAS WILL PRODUCE SCATTERED
HEAVY RAINS.

&&

EMERGENCY MANAGERS AND SPOTTER GROUPS IN SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS SHOULD BE PREPARED FOR POSSIBLE SEVERE WEATHER
OPERATIONS THIS AFTERNOON AND TONIGHT.

CJS
Local storm report, May 4, 4:15 PM CDT, 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
415 PM CDT FRI MAY 04 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    GRANDFIELD                OK   TORNADO
05/04/01   TILLMAN                        PD RPTD BRIEF TOUCHDOWN ON
                                          WEST SIDE OF TOWN. TREE AND
                                          POWER LINE DAMAGE.

TL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 4:12 PM CDTTornado WarningOUNCotton33 min
May 4, 4:45 PM CDTTornado WarningOUNCotton30 min
May 4, 5:30 PM CDTTornado WarningOUNComanche30 min
May 4, 5:57 PM CDTTornado WarningOUNComanche, Stephens33 min
May 4, 6:07 PM CDTSevere Thunderstorm WarningOUNGrady38 min
May 4, 6:24 PM CDTSevere Thunderstorm WarningOUNStephens51 min
May 4, 6:43 PM CDTSevere Thunderstorm WarningOUNGrady47 min
May 4, 6:49 PM CDTSevere Thunderstorm WarningOUNJefferson26 min

Nearby

Tornado Warnings in Oklahoma, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.